Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 141, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2017, 6:33 PM CDT for Ford County, Kansas. It was in force for 27 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 6:33 PM CDT (23:33 UTC)
- Expired
- Jun 13, 2017, 7:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Ford County, KS
The radar
The Dodge City radar (KDDC), 12 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:45 PM CDT | HAIL 1 | 2 Nnw Dodge City, KS | |
| Jun 13, 6:45 PM CDT | HAIL 1 | 2 Nw Dodge City, KS | |
| Jun 13, 6:47 PM CDT | HAIL 1 | 2 Nnw Dodge City, KS | REPORTED BY FORMER NWS EMPLOYEE. |
| Jun 13, 6:47 PM CDT | HAIL 1.25 | 1 W Dodge City, KS | MOSTLY QUARTERS WITH SOME HALF DOLLAR. |
| Jun 13, 6:47 PM CDT | HAIL 1.25 | 1 Wnw Dodge City, KS | MOSTLY QUARTERS WITH SOME HALF DOLLAR. |
| Jun 13, 6:49 PM CDT | HAIL 1 | 2 N Dodge City, KS | |
| Jun 13, 6:54 PM CDT | HAIL 1.25 | 2 Nw Dodge City, KS | VIA SOCIAL MEDIA. |
| Jun 13, 6:54 PM CDT | HAIL 1.25 | 2 Wnw Dodge City, KS | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -478 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WUUS53 KDDC 132333
SVRDDC
KSC057-140000-
/O.NEW.KDDC.SV.W.0141.170613T2333Z-170614T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
633 PM CDT TUE JUN 13 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ford County in southwestern Kansas...
* Until 700 PM CDT
* At 633 PM CDT, a severe thunderstorm was located near Ensign, or 13
miles southwest of Dodge City, moving northeast at 50 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Fort Dodge, Wright, Howell, Willroads Garden, Rolling
Hill Estates, Boot Hill Casino, Dodge City Regional Airport and
Ford State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3756 10021 3757 10022 3774 10021 3791 10012
3791 9997 3774 9972
TIME...MOT...LOC 2333Z 229DEG 44KT 3763 10020
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA1 follow-up statement
926
WWUS53 KDDC 132349
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
649 PM CDT TUE JUN 13 2017
KSC057-140000-
/O.CON.KDDC.SV.W.0141.000000T0000Z-170614T0000Z/
Ford KS-
649 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN FORD COUNTY...
At 649 PM CDT, a severe thunderstorm was located very near Dodge
City, moving northeast at 50 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dodge City, Wright, Rolling Hill Estates, Boot Hill Casino, Dodge
City Regional Airport and Ford State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 10003 3778 10010 3791 10012 3791 9997
3779 9979
TIME...MOT...LOC 2349Z 229DEG 44KT 3776 10001
HAIL...1.50IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 13, 6:00 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue Jun 13 2017 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 214 PM CDT Tue Jun 13 2017 Scattered convection along a dry line that will extend from near Hays to Dodge City to around Meade late today and early this evening still appears possible given the latest 12z model runs. The 12z forecast model soundings along this dry line late day does indicate little if any cin will be present along with CAPE values of 1500 to near 3000 j/kg. This combined with some improving 0-1km moisture convergence, 0-6km shear favoring super cells and the potential for storms to be discrete then hail approaching the size of baseballs may be possible, especially early and near the Oklahoma border. In addition to very large hail high cloud bases and large DCAPE supports strong damaging winds in excess of 70 mph. Given the storm motion these storms should move east of high 281 by sunset. Another slight chance for storms may then again be possible towards midnight along the cold front as enhanced upper level dynamics develop near the left exit region of an upper level jet. On Wednesday the surface cold front is forecast to be located from northwestern Oklahoma to south central Kansas. Behind this front more seasonable temperatures can be expected across western Kansas as a surface high crosses the Western High Plains. Winds will average 10 mph or less. Some late day convection will be possible along a cold front that will be located in south central Kansas at 0z Thursday. Later shifts may wish to monitor if the frontal boundary will be located near Pratt or Medicine lodge or further east southeast. At this time am favoring the further southeast solution so will keep precipitation out of Pratt and Barber counties Wednesday afternoon and Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 214 PM CDT Tue Jun 13 2017 There will be a slight chance for convection on Thursday east of Dodge City as moisture and warm air advection improves near the left exit region of a 250mb jet that will be crossing the Southern Plains early in the day. After this slight chance a brief period of dry and warmer weather will briefly return early this weekend. Given the westerly down slope flow Friday and Saturday and the 850mb temperature trends from the ECMWF and GFS. Temperatures climbing into the mid to upper 90s still looks likely Friday and Saturday afternoon. Saturday night into early Sunday the GFS and ECMWF both are in decent agreement with a surface cold front dropping south across western Kansas as a northwesterly flow develops across the Rockies. 900mb to 850mb winds behind this front suggests a period of very windy conditions behind this frontal boundary Saturday night into early Sunday. In addition to these gusty winds some noticeably cooler air will begin to spread into western Kansas also. These cooler temperatures will linger through early next week as a surface high crosses the Central Plains. At this time there is some uncertainty on just how much cooling that will occur early next week but the potential for highs staying in the 80s again on Monday is not completely out of the question, especially if we see an extended period of cloud cover during the day. Several opportunities of precipitation for western Kansas will exist early next week as multiple upper level waves embedded in the northwesterly flow crosses the Central Plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jun 13 2017 VFR will prevail at all airports through this TAF cycle, outside of any convection this evening. Scattered thunderstorms will continue along the dryline this evening. Dryline is expected to retreat westward to some extent around sunset, and will keep VCTS/CB mention at LBL/DDC/HYS to catch any convective potential along this boundary. Coverage will be scattered, and confidence on any direct impacts on the terminals is low. A cold front will sweep through SW KS 06-12z Wed, with a shift to north winds at all airports by 12z Wed. North winds look fairtly modest, only gusting 20-25 kts. SKC expected Wednesday, with winds diminishing quickly by 18z and veering to NE/E 5-15 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 65 97 / 30 0 0 10 GCK 59 91 63 98 / 10 0 0 10 EHA 56 90 61 96 / 10 0 0 10 LBL 60 91 63 99 / 10 0 0 10 HYS 65 90 64 96 / 30 0 0 20 P28 71 94 69 98 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Tue Jun 13 2017 KSZ030-031-043>046-061>066-074>081-084>090-140915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A dryline will advance to near a line from Ellis to Meade by mid afternoon, and scattered thunderstorms are likely to form near the dryline after 5 PM. Sufficient instability and shear are present to support a few supercells with hail larger than two inches in diameter and damaging winds. Although the tornado threat is low, enhanced low level shear with the onset of the low level jet may support tornadogenesis in south central Kansas around sunset. ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A weak Pacific cold front will move through western Kansas Tuesday night and become stationary from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler. Days 2-7 Hazards ---------------- * Wednesday - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 13, 5:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 SE BURDETT 38.17N 99.49W
06/13/2017 E0.75 INCH PAWNEE KS PUBLIC
&&
GTSpecial weather statement, Jun 13, 5:43 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
543 PM CDT TUE JUN 13 2017
KSZ031-132345-
Ellis KS-
543 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 645 PM
CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Schoenchen, or 11 miles south of Hays, moving northeast at 45
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Victoria, Catherine, Schoenchen, Walker, Munjor, Antonino,
Emmeram, Pfeifer, Toulon, Turkville and Hays Regional Airport.
LAT...LON 3883 9904 3870 9916 3870 9943 3913 9933
3913 9904
TIME...MOT...LOC 2243Z 209DEG 37KT 3871 9930
HOVORKASpecial weather statement, Jun 13, 5:57 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT TUE JUN 13 2017
KSZ045-046-065-140000-
Rush KS-Pawnee KS-Ness KS-
557 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND RUSH COUNTIES UNTIL 700 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Burdett, or 22 miles northeast of Jetmore, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Bison, Burdett, McCracken, Rush Center, Liebenthal,
Alexander, Nekoma, Loretta and Hargrave.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central, central and southwestern Kansas.
LAT...LON 3866 9903 3814 9949 3818 9957 3826 9957
3826 9968 3869 9961 3869 9903
TIME...MOT...LOC 2257Z 209DEG 33KT 3826 9955
HOVORKASpecial weather statement, Jun 13, 5:59 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
559 PM CDT TUE JUN 13 2017
KSZ045-046-064-140000-
Hodgeman KS-Rush KS-Ness KS-
559 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
700 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Jetmore, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Bazine, Hanston and Alexander.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central, central and southwestern Kansas.
LAT...LON 3852 9943 3835 9955 3835 9959 3831 9958
3810 9973 3810 9997 3863 9974
TIME...MOT...LOC 2259Z 203DEG 28KT 3814 9983
HOVORKALocal storm report, Jun 13, 6:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL CATHERINE 38.93N 99.22W
06/13/2017 E1.25 INCH ELLIS KS PUBLIC
&&
GTSpecial weather statement, Jun 13, 6:13 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 613 PM CDT TUE JUN 13 2017 KSZ087-088-140000- Meade KS-Clark KS- 613 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND NORTHWESTERN CLARK COUNTIES UNTIL 700 PM CDT... At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Knowles, or 14 miles southeast of Beaver, moving northeast at 60 mph. Hail to the size of ping pongs and winds to 70 mph possible with this storm. If the storm maintains its intensity it will move into southeastern Meade and southwestern Clark counties around 6:30. Locations impacted include... Englewood, Acres, Clark State Lake and Big Basin Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor this storm closely as it approaches the Kansas and Oklahoma border. Be ready to act quickly if a warning is issued. && LAT...LON 3737 10023 3743 9961 3700 9993 3700 10034 TIME...MOT...LOC 2309Z 207DEG 64KT 3672 10029 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 51 min |
| Jun 13, 4:47 PM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Jun 13, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 53 min |
| Jun 13, 5:19 PM CDT | Special Weather Statement | DDC | Pawnee | 41 min |
| Jun 13, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 27 min |
| Jun 13, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 28 min |
| Jun 13, 5:43 PM CDT | Special Weather Statement | DDC | Ellis | 62 min |
| Jun 13, 5:57 PM CDT | Special Weather Statement | DDC | Rush | 63 min |
| Jun 13, 5:59 PM CDT | Special Weather Statement | DDC | Ness | 61 min |
| Jun 13, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 15 min |
| Jun 13, 6:13 PM CDT | Special Weather Statement | DDC | Clark | 47 min |
| Jun 13, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 55 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 28 min |
| Jun 13, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.